Ibuprofen for adults

Sounds like 'eye-bew-pro-fen'

Ibuprofen is used to treat pain, inflammation and fever. Find out how to take it safely and possible side effects.

Note: the information on this page is about ibuprofen for adults. For information about use for children, see ibuprofen for children, 

What is ibuprofen?

Ibuprofen is in a group of medicines known as non-steroidal anti-inflammatory drugs (NSAIDs).

It is used to treat different types of pain such as headache, migraine, dental pain, back pain or muscle pain, and pain from injury. Read more about pain and pain relief medication. It also helps to ease redness and swelling, and to treat fever.

Ibuprofen is available in different brands and strengths

Ibuprofen is known by different brand names, for example:
  • Brufen®
  • Ibugesic®
  • I-Profen®
  • Nurofen®
  • Advil®
  • Fenapaed®
Ibuprofen is also contained in some other combination medications such as:
  • Nurofen Plus®
  • Maxigesic®
  • Nuromol®
  • Brufen extra®
  • Nurofen Cold and Flu®

The lower strength (200 mg) tablets can be bought from a supermarket or over-the-counter from a pharmacy. The higher strength tablets (400 mg, 800 mg) tablets are only available on prescription from your doctor.

Dose

The dose of ibuprofen will be different for different people depending on your condition and which strength of medicine you are taking.

  • The usual dose for adults is 200 mg to 400 mg 3 or 4 times daily if needed.
  • Take the lowest dose for the shortest time. Usually, you should only need to take ibuprofen for a short time  – while you have pain or swelling. Use the lowest dose that works for you and stop as soon as you can. Don't take more than the recommended amount which is usually 1200 mg daily. High doses can be harmful.
  • Always follow the directions on the package or pharmacy label. If you are unsure about how much to take, check with your pharmacist.

How to take ibuprofen

  • Take ibuprofen with food and water: Take ibuprofen with food or immediately after food, to prevent stomach upset. Take ibuprofen with a full glass of water and stay hydrated while taking ibuprofen to protect your kidneys. Swallow the tablets whole, don't crush or chew them.
  • Limit or avoid alcohol while you are taking ibuprofen. Alcohol can increase the risk of side effects like stomach upset. 
  • Missed dose: If you forget to take a dose, take it when you next need pain relief and then continue as before. Don't take 2 doses together to make up for a missed dose.
When you should NOT take ibuprofen 

Ibuprofen should NOT be used in some situations as it can be harmful.

For example, if you:

  • have current or previous stomach problems such as ulcers or bleeding
  • are pregnant
  • have heart failure or chest pain (angina)
  • have had a stroke or heart attack
  • have chronic kidney disease
  • have had an allergic reaction (such as hives or trouble breathing) to ibuprofen, aspirin, or other similar medications (discuss with your healthcare provider)
  • are taking medicines to reduce blood clots (anticoagulants) such as warfarin, dabigatran and rivaroxaban
  • are taking other anti-inflammatory medicines, eg, diclofenac (Voltaren®), naproxen (Naprosyn®) or celecoxib (Celebrex)
  • are taking some blood pressure medicines (you need to check with your healthcare provider before taking ibuprofen).

Read more about the risks associated with NSAIDs

Some people need to take extra care when taking ibuprofen

For most people taking ibuprofen is safe. However, extra care is needed if you have high blood pressure, high cholesterol, diabetes, or kidney problems or if you smoke. It can also be harmful if you take ibuprofen when you are dehydrated or have been sick with diarrhoea (runny poos) or vomiting.

Tell your healthcare provider if you have any of these conditions. Ibuprofen will need to be taken with more care or may need to be avoided.

Taking ibuprofen with other pain medicines

Ibuprofen is found in many pain medicines you can buy from the pharmacy such as Nurofen Plus® and Maxigesic®.

Serious side effects can happen if you take more than 1 ibuprofen-containing medicine. If you do take other medicines that have ibuprofen in them, be careful not to take more than the recommended dose of ibuprofen each day which is usually 1200 mg.

Do not take other anti-inflammatory medicines such as diclofenac, naproxen or celecoxib while taking ibuprofen. This can increase your risk of side effects.

It's safe to take ibuprofen with other types of pain medicines that don't contain ibuprofen, such as paracetamol. They work differently so the type of medicine you need to treat your pain depends on what type of pain you have.

Taking ibuprofen with blood pressure medicines

Ibuprofen interacts with some medicines, especially those used for high blood pressure, so check with your doctor or pharmacist before you start taking ibuprofen.


Taking NSAIDs together with blood pressure medicines can be harmful to your kidneys. This is called the ‘triple whammy’. If you are taking blood pressure medicines (ACE inhibitors or ARBs and diuretics) tell your doctor or pharmacist before starting ibuprofen.

  • Examples of ACE inhibitors are captopril, cilazapril, enalapril, lisinopril, perindopril and quinapril.
  • Examples of ARBs are valsartan, candesartan and losartan.
  • Examples of diuretics are furosemide, bumetanide, bendroflumethiazide, chlortalidone, indapamide, spironolactone and metolazone.

Read more about the triple whammy. 

Possible side effects of ibuprofen

Side effects What should I do?
  • Heartburn
  • Indigestion
  • Stomach discomfort
  • Runny poo (diarrhoea)
  • These are common.
  • Take ibuprofen with food.
  • Talk to your doctor if it is painful.
  • Serious stomach problems such as really bad stomach pain, blood in the stool, black or dark colour in your stool, cough or vomit up blood, or dark coloured vomit
  • Unusually heavy periods if you are menstruating
  • Stop taking ibuprofen.
  • Tell your doctor immediately or ring Healthline on 0800 611 116.
  • Signs of allergic reaction such as skin rashes, itching, swelling of the face, lips, mouth or have problems breathing, like a tight chest or shortness of breath
  • Stop taking ibuprofen.
  • Tell your doctor immediately or ring Healthline on 0800 611 116.
  • Swollen ankles, blood in your pee or not peeing at all – these can be signs of a kidney problem.
  • Stop taking ibuprofen.
  • Tell your doctor immediately or ring Healthline on 0800 611 116.
  • Chest pain
  • Shortness of breath or trouble breathing
  • Weakness in one part or side of the body
  • Slurred speech
  • Stop taking ibuprofen.
  • Tell your doctor immediately or ring Healthline on 0800 611 116.
Did you know that you can report a side effect to a medicine to CARM (Centre for Adverse Reactions Monitoring)? Report a side effect to a producy.

Learn more

The following links provide further information about ibuprofen. Be aware that websites from other countries may have information that differs from NZ recommendations.

Ibuprofen (Māori) NZ Formulary Patient Information, NZ
Ibuprofen for pain and inflammation Patient info, UK
Ibuprofen patient information guide  SafeRx, Waitematā DHB, NZ

References

  1. Ibuprofen and cardiovascular safety Medsafe Safety Information, NZ June 2015
  2. Ibuprofen NZ Formulary, NZ May 2022

Additional resources for healthcare professionals

NSAIDs and risk of cardiovascular events Medsafe, NZ
NSAIDs and acute kidney injury Medsafe, NZ
Reducing the risk of GI reactions with NSAIDs and/or COX-2 inhibitors Medsafe, NZ

Credits: Sandra Ponen, Pharmacist. Reviewed By: Health Navigator Pharmacists Last reviewed: 07 Jun 2022